New Mexico, 2023High Wind in New Mexico, February 22, 2023
February 22, 2023 · NWS MAF · 4 events in 4 counties and zones
A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region. Intense high winds were reported across the higher elevations with high winds and blowing dust across a large portion of the plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 4:19 AM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Feb 22, 4:19 AM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
519 AM CST Wed Feb 22 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 256 AM CST Wed Feb 22 2023
Showers and thunderstorms will continue to move out of the area this
morning as a Pacific cold front pushes east. This is all associated
with an upper trough that is lifting north over the area this
morning. An intense mid level jet will follow this system and is
already helping to produce high winds across SE NM and the higher
terrain currently. As deep mixing occurs during the day winds will
only increase with gusts approaching 100 mph in the Guadalupe
Mountains and 70 mph across the plains of SE NM. Similar to the wind
event we saw last week, roof and tree damage is a good possibility
in these areas. Further east winds won't be quite as strong, but
it's not out of the question to get a 60 mph wind gust almost
anywhere today. The current wind products look good and no changes
are expected. We will see plenty of blowing dust through the day,
even with the rainfall that fell overnight. Afternoon highs will
cool slightly from the very warm temperatures we saw yesterday. Most
locations will make it to the 60s/70s which is still above normal
for late February.
The atmosphere will quickly decouple this evening and strong winds
will diminish. An exception will be across the Guadalupe/Delaware
Mountains where high winds will remain through the night. Thursday
looks much calmer with lighter winds, plenty of sunshine, and
temperatures slightly above normal.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 256 AM CST Wed Feb 22 2023
The extended forecast begins on Friday with a backdoor front moving
into the Permian Basin that morning. THe front stalls near or across
the Pecos River Valley with areas to the north remaining cooler and
into the 50s and 60s and areas to the south sitting in the 70s to
near near 80F. Isolated to scattered showers will remain possible
Friday and Saturday, mainly across the Permian Basin. The cooler air
lifts back to the north on Sunday and temperatures across the area
warm into the 70s to 80s and make for the warmest day of the long
term forecast.
A progressive upper low moves towards the region on Sunday and a
Pacific front associated with it will move through late Sunday and
into early Monday. Scattered showers and isolated thunderstorms will
be possible with the passage of the front overnight Sunday into
Monday. Strong winds will also be possible, particularly across the
Guadalupe and Delaware Mountains, SE NM Plains, and Davis Mountains
Sunday afternoon and evening. Overnight lows will cool into the 40s
over the Basin with 30s spread across western portions of the CWA.
Highs for the middle of next week slowly rise back into the 70s to
near 80.
&&
.AVIATION...
(12Z TAFS)
Issued at 511 AM CST Wed Feb 22 2023
Gusty westerly winds will continue through the period, with
widespread gusts increasing to 35-45kt later this morning. Highest
gusts are expected at CNM/HOB. VFR currently will transition to
MVFR as winds increase around 15-18Z and widespread blowing dust
develops. Improvement is not expected until late in the period,
if not beyond for SE NM terminals.
&&
.FIRE WEATHER...
Issued at 256 AM CST Wed Feb 22 2023
A Red Flag Warning will be in effect for most of West Texas
starting late tomorrow morning as relative humidities fall below
10-15% mainly across the Presidio Valley, Stockton Plateau, and
the Big Bend. Winds across the higher elevations will reach
between 40-60 mph and 30-50 mph across the plains with higher
gusts possible. The combination of these conditions will make for
initial attack concerns and overall critical to extreme fire
weather conditions. Conditions improve Wednesday night as
relative humidity increases and winds decrease.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 45 73 43 / 0 0 0 0
Carlsbad 67 39 68 38 / 0 0 0 0
Dryden 79 47 78 52 / 0 0 0 0
Fort Stockton 75 42 75 49 / 0 0 0 0
Guadalupe Pass 58 38 59 40 / 0 0 0 0
Hobbs 65 38 66 38 / 0 0 0 0
Marfa 68 35 71 38 / 0 0 0 0
Midland Intl Airport 71 44 72 46 / 0 0 0 0
Odessa 72 45 72 46 / 0 0 0 0
Wink 73 40 71 43 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CST /10 AM MST/ Thursday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Warning until midnight CST tonight for Andrews-Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Gaines-Loving-Marfa Plateau-Reeves County
Plains-Van Horn and Highway 54 Corridor-Winkler.
Red Flag Warning from 10 AM this morning to 8 PM CST this
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
Wind Advisory until midnight CST tonight for Borden-Crane-Ector-
Glasscock-Howard-Lower Brewster County-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Scurry-Terrell-Upton-
Ward.
NM...High Wind Warning until 10 AM MST Thursday for Guadalupe
Mountains of Eddy County.
High Wind Warning until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...29
LONG TERM....93
AVIATION...29Hazardous weather outlook, Feb 22, 2:02 AM MST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
302 AM CST Wed Feb 22 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
302 AM CST Wed Feb 22 2023 /202 AM MST Wed Feb 22 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect through Wednesday evening for the
Davis Mountains, the adjacent plains of West Texas, and the
Southeast New Mexico Plains.
A Wind Advisory is in effect through Wednesday evening for the rest
of West Texas.
A Red Flag Warning is in effect from late Wednesday morning through
early Wednesday evening for most of West Texas.
A Wind Advisory is in effect for the rest of West Texas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A High Wind Warning is in effect through Thursday morning for the
Guadalupe and Delaware Mountains.
High winds are possible Sunday and Monday, mainly in the Guadalupe
and Delaware Mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- February 22, 9:13 AM MST to 11:13 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Northern Lea County
- When
- February 22, 9:45 AM MST to 3:15 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
High Wind, Central Lea County
- When
- February 22, 9:50 AM MST to 10:50 AM MST
- Where
- Central Lea County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A 67 mph wind gust was observed at the Hobbs AWOS. During this time a gas station was reported to have sustained damage to its roof. Property damage cost is a rough estimate.
High Wind, Eddy County Plains
- When
- February 22, 12:55 PM MST to 4:15 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083475, 1083474, 1083473, 1083476.